Training focuses on saving lives


By Brittany Hively - [email protected]



The Mason County Prevention Coalition offers information and trainings on naloxone administration.

The Mason County Prevention Coalition offers information and trainings on naloxone administration.


Brittany Hivley | OVP

Community members attended a naloxone training hosted by the Mason County Prevention Coalition and Mason County Family Resource Network.


Brittany Hivley | OVP

POINT PLEASANT — The Mason County Prevention Coalition and Mason County Family Resource Network (FRN) hosted a naloxone training for community members Tuesday afternoon.

There were 22 fatal overdoses, 125 Emergency Medical Services (EMS) overdoses and 74 overdose emergency room visits in Mason County in 2021, according to the West Virginia Department of Health and Human Resources.

Mason County ranks number 10 in the state with 57 deaths per 100,000 in the county.

Joshua Murphy, community prevention liaison Region Five, led the training.

During the training, Murphy took attendees through a slide deck outlining the varieties of naloxone and how to administer each, how to detect an overdose and what to do after administering the medication, as well as other things.

Murphy said it can sometimes be difficult to know if someone is overdosing, as it is similar to passing out or falling asleep.

“It really looks like they’re just passing out and their breathing is slow, just getting very, very shallow and short,” Murphy said. “Doing the sternum rub with your knuckles. That’s also one good way to try to wake them up to see if they’re responsive.”

Murphy said other signs are bluish skin color to the lips, small pupils and their breathing.

Naloxone, the generic term for Narcan®, is an opioid blocker. Murphy said while the medication only helps the effects of opioids, it is not harmful to someone on something else.

“Naloxone typically blocks opioid effects, which decreases the amount of time oxygen levels are too low in the blood,” Murphy said. “This prevents brain damage. Also prolonged reduced breathing can also result in injury to your kidneys and liver.”

Murphy said it is important for those administering any form of naloxone to contact 9-1-1 immediately as the symptoms are blocked temporarily and gives enough time to get to the hospital. Murphy said to keep the naxolone packaging for emergency services and be mindful of the administration time.

Murphy said if you encounter someone who is unresponsive and it is unsure if there is drug use, “it’s better to be safe than sorry.”

“If you come up on somebody that’s unresponsive, using Narcan’s not going to hurt them,” Murphy said.

Murphy said it is important to know what to do after administering the drug, which is to move away from the person as they are coming to. He said upon waking from the naloxone, they will be in immediate withdrawal.

“Fear of causing withdrawal should never prevent use when a persons unresponsive,” Murphy said. “Also with that, you want to protect yourself. Once you do use Narcan, make sure that they’re okay, that they’re safe.”

Murphy said a second dose can be administered if the person is still unresponsive after a few minutes, but “usually, it’s almost instantaneous.”

“It will wake them up, you do want to back off as soon as that happens,” Murphy said.

Depending on the situation, the person or if they have substance use disorder it is unknown how the person will react, Murphy said.

Murphy said anyone prescribed opioids or who have family or friends with substance use disorder should have naloxone on hand. This is something that can come from the health department or the county prevention coalition, Murphy said.

Murphy also said the drug should be at room temperature and not left in cars as extreme temperatures and time can decrease potency.

While not an ideal situation, Murphy said the medication can be administered to children if needed.

If someone is using opioids with someone who overdoses, Murphy said it is still important for them to administer naloxone, if available, and call 9-11. Under West Virginia Code, those doing this “in good faith” are protected.

The Mason County Prevention Coalition will be hosting more naloxone trainings in the future. If you have a group or organization interested in the training, you can contact the coalition at [email protected]

© 2022, Ohio Valley Publishing, all rights reserved.

The Mason County Prevention Coalition offers information and trainings on naloxone administration.
https://www.mydailyregister.com/wp-content/uploads/sites/24/2022/03/web1_IMG_6220.jpgThe Mason County Prevention Coalition offers information and trainings on naloxone administration. Brittany Hivley | OVP

Community members attended a naloxone training hosted by the Mason County Prevention Coalition and Mason County Family Resource Network.
https://www.mydailyregister.com/wp-content/uploads/sites/24/2022/03/web1_IMG_6215.jpgCommunity members attended a naloxone training hosted by the Mason County Prevention Coalition and Mason County Family Resource Network. Brittany Hivley | OVP

By Brittany Hively

[email protected]

Brittany Hively is a staff writer for Ohio Valley Publishing. Follow her on Twitter @britthively; reach her at (740) 446-2342 ext 2555.

Brittany Hively is a staff writer for Ohio Valley Publishing. Follow her on Twitter @britthively; reach her at (740) 446-2342 ext 2555.